Hearing Matters

Common Medications That May Cause Hearing Loss

With all the medicines available to us – for everything from allergies to heartburn – it is important to be aware of some of the side effects for medicine you use regularly. Many people do not know that medications can be damaging to our hearing. Because our ears are quite sensitive to changes in our general health, take note of any hearing issues you experience after beginning a new medication. Be aware that not only prescription drugs can cause hearing loss, but also many common over-the-counter drugs could, too.

Below is a list of some of the more common medications known to cause hearing loss:

  • NSAIDs, like ibuprofen
  • Aspirin (in large quantities around 8-12 per day)
  • Some antidepressants, including Celexa, Luvox, Paxil, Prozac, and Zoloft
  • Some methods of chemotherapy like cisplatin, carboplatin, and bleomycin
  • Certain antibiotics
  • Loop diuretics for high blood pressure

If you notice symptoms of hearing loss, vertigo, or tinnitus, and you use any of the medications known to be damaging to hearing, please contact your hearing care provider right away for a consultation. In case you don’t already have a provider, Hill Hear Better would love to assist you. Contact one of our offices for professional attention.